• Bernoulli
  • Volume 23, Number 3 (2017), 1566-1598.

Tail asymptotics for the extremes of bivariate Gaussian random fields

Yuzhen Zhou and Yimin Xiao

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $\{X(t)=(X_{1}(t),X_{2}(t))^{T},t\in\mathbb{R}^{N}\}$ be an $\mathbb{R}^{2}$-valued continuous locally stationary Gaussian random field with $\mathbb{E}[X(t)]=\mathbf{0}$. For any compact sets $A_{1},A_{2}\subset\mathbb{R}^{N}$, precise asymptotic behavior of the excursion probability \[\mathbb{P}(\max_{s\in A_{1}}X_{1}(s)>u,\max_{t\in A_{2}}X_{2}(t)>u)\qquad\mbox{as }u\rightarrow\infty\] is investigated by applying the double sum method. The explicit results depend not only on the smoothness parameters of the coordinate fields $X_{1}$ and $X_{2}$, but also on their maximum correlation $\rho$.

Article information

Bernoulli, Volume 23, Number 3 (2017), 1566-1598.

Received: April 2015
Revised: October 2015
First available in Project Euclid: 17 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

bivariate Gaussian field bivariate Matérn field double extremes double sum method excursion probability


Zhou, Yuzhen; Xiao, Yimin. Tail asymptotics for the extremes of bivariate Gaussian random fields. Bernoulli 23 (2017), no. 3, 1566--1598. doi:10.3150/15-BEJ788.

Export citation


  • [1] Abramowitz, M. and Stegun, I.A. (1972). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Tenth Printing. New York: Dover.
  • [2] Adler, R., Taylor, J. and Worsley, K.J. (2012). Applications of Random Fields and Geometry: Foundations and Case Studies. Preprint.
  • [3] Adler, R.J. (2000). On excursion sets, tube formulas and maxima of random fields. Ann. Appl. Probab. 10 1–74.
  • [4] Adler, R.J. and Taylor, J.E. (2007). Random Fields and Geometry. Springer Monographs in Mathematics. New York: Springer.
  • [5] Anshin, A.B. (2006). On the probability of simultaneous extrema of two Gaussian nonstationary processes. Theory Probab. Appl. 50 353–366.
  • [6] Apanasovich, T.V., Genton, M.G. and Sun, Y. (2012). A valid Matérn class of cross-covariance functions for multivariate random fields with any number of components. J. Amer. Statist. Assoc. 107 180–193.
  • [7] Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Hoboken, NJ: Wiley.
  • [8] Billingsley, P. (1968). Convergence of Probability Measures. New York: Wiley.
  • [9] Chan, H.P. and Lai, T.L. (2006). Maxima of asymptotically Gaussian random fields and moderate deviation approximations to boundary crossing probabilities of sums of random variables with multidimensional indices. Ann. Probab. 34 80–121.
  • [10] Cheng, D. and Xiao, Y. (2015). Excursion probability of smooth vector-valued Gaussian random fields. Preprint.
  • [11] Dȩbicki, K., Hashorva, E. and Ji, L. (2016). Extremes of a class of non-homogeneous Gaussian random fields. Ann. Probab. To appear.
  • [12] Dȩbicki, K., Kosiński, K.M., Mandjes, M. and Rolski, T. (2010). Extremes of multidimensional Gaussian processes. Stochastic Process. Appl. 120 2289–2301.
  • [13] Dieker, A.B. and Yakir, B. (2014). On asymptotic constants in the theory of extremes for Gaussian processes. Bernoulli 20 1600–1619.
  • [14] Gelfand, A., Diggle, P., Fuentes, M. and Guttorp, P., eds. (2010). Handbook of Spatial Statistics. Chapman & Hall/CRC Handbooks of Modern Statistical Methods. Boca Raton, FL: CRC Press.
  • [15] Gneiting, T., Kleiber, W. and Schlather, M. (2010). Matérn cross-covariance functions for multivariate random fields. J. Amer. Statist. Assoc. 105 1167–1177.
  • [16] Hashorva, E. and Ji, L. (2014). Extremes and first passage times of correlated fractional Brownian motions. Stoch. Models 30 272–299.
  • [17] Kleiber, W. and Nychka, D. (2012). Nonstationary modeling for multivariate spatial processes. J. Multivariate Anal. 112 76–91.
  • [18] Ladneva, A. and Piterbarg, V.I. (2000). On double extremes of Gaussian statioinary processes. EURANDOM Techinal Report 2000-027, 1–18. Available at
  • [19] Magnus, J.R. and Neudecker, H. (2007). Matrix Differential Calculus with Applications in Statistics and Econometrics, revised ed. Chichester: Wiley.
  • [20] Meyer, C. (2000). Matrix Analysis and Applied Linear Algebra. Philadelphia, PA: SIAM.
  • [21] Nardi, Y., Siegmund, D.O. and Yakir, B. (2008). The distribution of maxima of approximately Gaussian random fields. Ann. Statist. 36 1375–1403.
  • [22] Pickands, J. III (1969). Upcrossing probabilities for stationary Gaussian processes. Trans. Amer. Math. Soc. 145 51–73.
  • [23] Piterbarg, V. (1996). Asymptotic Methods in the Theory of Gaussian Processes and Fields. Providence, RI: Amer. Math. Soc.
  • [24] Piterbarg, V.I. and Stamatovich, B. (2005). Rough asymptotics of the probability of simultaneous high extrema of two Gaussian processes: The dual action functional. Russ. Math. Surv. 60 167–168.
  • [25] Stein, M.L. (1999). Interpolation of Spatial Data: Some Theory for Kriging. Springer Series in Statistics. New York: Springer.
  • [26] Wackernagel, H. (2003). Multivariate Geostatistics: An Introduction with Applications, 2nd ed. Berlin: Springer.
  • [27] Yakir, B. (2013). Extremes in Random Fields. Wiley Series in Probability and Statistics. Beijing: Higher Education Press.